Oklahoma, 2024

Excessive Heat in Oklahoma, August 24, 2024

August 24, 2024 · NWS TSA · 14 events in 14 counties and zones

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on August 24th.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A ridge of high pressure in the middle and upper atmosphere redeveloped over the south central United States during late August. Temperatures reaching the mid 90s to near 100 degrees, combined with unseasonably high humidity, resulted in heat index values in the 110 to 115 degree range across much of eastern Oklahoma on August 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 24, 10:52 AM CST, 8 minutes earlier.

Area forecast discussion, Aug 24, 10:52 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1152 AM CDT Sat Aug 24 2024

...New AVIATION...

.SHORT TERM...
(The rest of today)
Issued at 1011 AM CDT Sat Aug 24 2024

We continue to monitor potential for both heat stress impacts and
potential thunderstorm impacts in parts of the area today, with
higher confidence placed in the heat and humidity concerns. First
off, the existing heat headlines will be left unchanged this
morning. The dissipation of the morning showers/isolated
thunderstorms west of Highway 75 makes it less likely to have an
impact on the forecast warmup this afternoon, and the continued
potential for thunderstorms and convective cloud cover in
northwest and west central Arkansas expected to keep temperatures
down enough to keep heat index values in check. That being said,
heat indices remain near the advisory threshold for a few spots,
including Fort Smith. High temperatures have been adjusted
slightly using the short-term blend values, with the main impact
for that inclusion being to slightly lower highs in Arkansas.

Regarding the thunderstorm potential through mid afternoon in
western Arkansas, radar trends from the ongoing activity in
Missouri indicate two things: a stronger eastward movement than
southward and some modest development on the southern end. An
earlier update slowed the arrival of the higher POPs into
northwest Arkansas, again leveraging the short-term blend to
modify the existing forecast. If the largely eastward trend in the
ongoing activity continues, additional updates may be required to
also shift the POPs east of where they are currently placed and
to decrease them in our corner of Arkansas.

&&

.LONG TERM...
(Tonight through Friday)
Issued at 310 AM CDT Sat Aug 24 2024

Hot weather continues through the early part of next week as upper
ridge continues to expand northward, albeit with somewhat lower
humidity. Additional heat advisories are likely for Sunday, and
potentially Monday, though the trend should be for gradually
lower dew points. By mid week the ridge is expected to shift to
our east resulting in a moderation in the heat. An upper trough
moving across the northern states later in the week could push a
cold front through the plains by late next week, with forecast
continuing to reflect increasing precipitation chances by
Thu/Fri.

&&

.AVIATION...
(18Z TAFS)
Issued at 1152 AM CDT Sat Aug 24 2024

Ongoing thunderstorms near ROG/FYV could impact these terminals
for the first couple of hours of the valid TAF period but the
expectation is they will remain far enough from XNA to keep
mention out of the terminal. Will cover this activity with a VCTS
at ROG and FYV. Some concern exists as to whether development will
extend far enough south to affect FSM given some developing echoes
north of Sallisaw so the plan is to include a VCSH mention there
unless further development takes place prior to the TAF issuance.
Gusty southerly winds this afternoon will drop off with sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   97  77  97  75 /  20  10   0   0
FSM   94  74  96  72 /  20   0   0   0
MLC   97  74  96  72 /  10  10  10   0
BVO   98  74  98  71 /  10   0  10   0
FYV   91  72  94  70 /  20  10  10   0
BYV   90  72  96  70 /  30   0   0   0
MKO   95  74  95  72 /  10  10   0   0
MIO   94  74  95  72 /  30  10  10   0
F10   98  75  96  72 /  20  10  10   0
HHW   99  74  97  72 /  10   0   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning until 9 PM CDT this evening for
     OKZ054>056-059>061-064-066-067.

     Heat Advisory until 9 PM CDT this evening for OKZ057-058-062-063-
     065-068-070>075.

AR...None.
&&

SHORT TERM...22
LONG TERM....14
AVIATION...22
Hazardous weather outlook, Aug 24, 7:56 AM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
856 AM CDT Sat Aug 24 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
856 AM CDT Sat Aug 24 2024

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Northwest and West Central Arkansas.
	ONSET...Late Morning.

DANGEROUS HEAT.
	RISK...Significant.
	AREA...Eastern Oklahoma and West Central Arkansas.
	ONSET...Early Afternoon.

	AREA AT GREATEST RISK...Northeast Oklahoma.

DISCUSSION...
Dangerously hot and humid conditions will develop this afternoon
over a large portion of eastern Oklahoma and into west central
Arkansas. Heat index values between 105 and 115 degrees will be
common, with the highest values generally west of highway 69 in
northeast Oklahoma.

Scattered showers and thunderstorms are ongoing this morning in
parts of northeast Oklahoma, with additional thunderstorms just to
the north in southeast Kansas and western Missouri. The ongoing
showers and thunderstorms to the west of Highway 75 are expected
to diminish by midday, but the thunderstorms in Kansas and
Missouri should continue to push southward into parts of far
northeast Oklahoma and northwest Arkansas late this morning and
into the afternoon. A limited threat for damaging winds will exist
with the stronger storms in northwest Arkansas through mid
afternoon. A decrease in coverage is expected late afternoon into
the evening.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY THROUGH TUESDAY...Dangerous Heat Potential.
WEDNESDAY...No Hazards.
THURSDAY AND FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Temperatures will trend down slightly early next week with
thunderstorm activity increasing by midweek with the approach of a
frontal boundary.

weather.gov/tulsa contains additional information.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 excessive heat. Local standard time, as filed.

Excessive Heat, Craig

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Craig forecast zone
Reported by
Official NWS Observations
Coordinates
36.762, -95.208 (the zone’s center; the record gives no point)

Excessive Heat, Creek

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Creek forecast zone
Reported by
Official NWS Observations
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Excessive Heat, Haskell

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Haskell forecast zone
Reported by
Official NWS Observations
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Excessive Heat, Mayes

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Mayes forecast zone
Reported by
Official NWS Observations
Coordinates
36.302, -95.231 (the zone’s center; the record gives no point)

Excessive Heat, Muskogee

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Muskogee forecast zone
Reported by
Official NWS Observations
Coordinates
35.616, -95.379 (the zone’s center; the record gives no point)

Excessive Heat, Nowata

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Nowata forecast zone
Reported by
Official NWS Observations
Coordinates
36.799, -95.617 (the zone’s center; the record gives no point)

Excessive Heat, Okfuskee

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Okfuskee forecast zone
Reported by
Official NWS Observations
Coordinates
35.466, -96.323 (the zone’s center; the record gives no point)

Excessive Heat, Okmulgee

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Okmulgee forecast zone
Reported by
Official NWS Observations
Coordinates
35.647, -95.964 (the zone’s center; the record gives no point)

Excessive Heat, Osage

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Osage forecast zone
Reported by
Official NWS Observations

Excessive Heat, Pawnee

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Pawnee forecast zone
Reported by
Official NWS Observations
Coordinates
36.317, -96.699 (the zone’s center; the record gives no point)

Excessive Heat, Rogers

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Rogers forecast zone
Reported by
Official NWS Observations
Coordinates
36.372, -95.604 (the zone’s center; the record gives no point)

Excessive Heat, Tulsa

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Tulsa forecast zone
Reported by
Official NWS Observations
Coordinates
36.121, -95.941 (the zone’s center; the record gives no point)

Excessive Heat, Wagoner

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Wagoner forecast zone
Reported by
Official NWS Observations
Coordinates
35.961, -95.521 (the zone’s center; the record gives no point)

Excessive Heat, Washington

When
August 24, 11:00 AM CST to 8:00 PM CST
Where
Washington forecast zone
Reported by
Official NWS Observations
Coordinates
36.715, -95.904 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2024Every state in 2024This day in weather historyWarnings in Oklahoma, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1215197, 1215198, 1215199, 1215200, 1215201, 1215202, 1215203, 1215204, 1215205, 1215206, 1215207, 1215208, 1215209, 1215210.